Heavy Rain, Barron
- When
- July 16, 7:00 AM CST to 10:00 AM CST
- Where
- Barron County, 0.84 mi SE of Turtle Lake
- Reported by
- Trained Spotter
- Coordinates
- 45.390, -92.140
A measured report total of 4.50 inches in less than 4 hours.
A small complex of thunderstorms developed across central Minnesota, and moved southeast across the northern Twin Cities Metro area and portions of west central Wisconsin, produced locally four to six inches of rainfall in less than 4 hours. The worst areas were in the town of Woodmohr, and east of the city of Bloomer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A small complex of thunderstorms developed across central Minnesota, and moved southeast across the northern Twin Cities Metro area and portions of west central Wisconsin, produced locally four to six inches of rainfall in less than 4 hours.
The worst areas were in the town of Woodmohr, and east of the city of Bloomer. A few roads were closed due to the flooding including;
The intersection of County Road GG & SS, |The intersection of Highway SS and 125th Street. |The 13000 block of 155th Avenue in Eagle Point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 5:57 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 AM CDT SAT JUL 16 2011
.AVIATION... /12Z TAF ISSUANCE/
HEAVY RAIN NOW MOVING SOUTHEAST OF KMSP AND KRNH. HOWEVER...KEAU
IS IN THE PATH FOR STORMS WITH TORRENTIAL DOWNPOURS THROUGH 15Z
AS A CIRCULATION JUST EAST OF THE TWIN CITIES ROTATES SOUTHEAST.
CEILINGS AT OR BELOW 010 FOR A TIME THIS MORNING GRADUALLY LIFTING
INTO THE 015-025 RANGE BY LATE MORNING AND TO BETWEEN 025-035
EARLY THIS AFTERNOON. SOUTHERLY WINDS INCREASING THIS AFTERNOON
RAISES HOPE FOR SCT CONDITIONS...BUT LATEST CU RULE FROM THE NAM
IS QUITE NEGATIVE. NEXT CONCERN IS THE POTENTIAL FOR STORMS TO
DROP SE ACROSS THE TAF SITES AFTER 06Z TONIGHT. BOTH THE ARW AND
NMM WRF/S SHOW THIS SCENARIO. HOWEVER...SHORT TERM MODEL DATA
INDICATES 700MB TEMPERATURES RISING TO 14 DEG C OR HIGHER WHICH
MAY BE ENOUGH OF A CAP. CONFIDENCE NOT HIGH AND ONLY INDICATED
VCSH AT KAXN AND KSTC.
KMSP...PLENTY OF CONCERNS THIS MORNING AS THUNDERSTORM COMPLEX
CONTINUES TO MOVE EAST OF THE AIRPORT. THE WIND DIRECTION FOR AN
HOUR OR TWO IS LIKELY TO BE FROM THE NE AT 6 TO 12 KNOTS THEN TURN
MORE SE (120-150) FOR THE REST OF THE MORNING. CEILINGS BETWEEN
010-020 THIS MORNING WITH SOME INTERVALS OF BKN008. ANY CLEARING
SHOULD GIVE WAY TO MORE BKN CU DEVELOPMENT NEAR 030. VFR INDICATED
BY EVENING WITH A REMOTE CHANCE OF STORMS COMING IN FROM THE
NORTHWEST AROUND 17/12Z.
.DISCUSSION... /ISSUED 413 AM CDT SAT JUL 16 2011/
MCS OVER IOWA MAKING ITS WAY INTO SOUTHEASTERN MN. MODERATE TO STRONG
THETA E ADVECTION ABOVE EAST CENTRAL MN AND WEST CENTRAL WI
TAGGING UP WITH A VIGOROUS 250MB DIVERGENCE COUPLET. UPPER AIR
SUPPORT FOR CONVECTION WILL FADE BY LATER THIS MORNING...BUT
WARM FRONTAL BOUNDARY WILL REMAIN IN PLACE...ROUGHLY FROM KEAU
TO KLXL. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO PRODUCE
MODERATE RAINFALL...WITH KMPX 16/00Z PCPN WATER NEAR 2 INCHES. CU
RULE INDICATING SCT-BKN DECK SHOULD PRESIDE ACROSS MUCH OF CWA
RIGHT INTO LATE THIS AFTERNOON. REGENERATION OF SHOWERS AND THUNDERSTORMS
ANTICIPATED THIS AFTN OVER MOST OF FA. BEST CHANCE FOR SAME EXPECTED
EAST CENTRAL MN INTO WEST CENTRAL WI IN TANDEM WITH WEAKEST CAP
FEATURE PER 700MB.
DEW POINTS IN THE LOW TO MID 70S COMBINED WITH TEMPERATURES
SOARING INTO THE LOW TO MID 90S HAS PROMPTED UPGRADE FROM HEAT
WATCH TO WARNING OVER MOST OF MN AREA OF RESPONSIBILITY. WESTERN
TIER OF WEST CENTRAL WI FALLS UNDER HEAT WARNING STARTING EARLY
THIS AFTN. HEAT WARNING WILL LIKELY BECOME NECESSARY FOR REMAINDER
OF WI COUNTIES BY SUNDAY AFTERNOON. BUILDING OF MASSIVE 50H RIDGE
ACROSS UPPER MIDWEST WILL GUARANTEE HEAT WARNINGS LASTING INTO
WEDNESDAY EVENING.
PRESENCE OF SOLID CAP ACROSS MOST OF CWA DURING DAYLIGHT HOURS
ON SUNDAY INDICATIVE OF BEST CHANCE FOR DRY CONDITIONS DURING THE
NEXT 72 HOURS. WARM FRONTAL BOUNDARY WILL SLOWLY MAKES ITS WAY INTO
CENTRAL MN DURING THIS TIME FRAME...WITH BEST CHANCE FOR POPS
ASSOCIATED WITH SAME OVER NORTHERN QUARTER OF CWA SUNDAY EVENING
INTO TUESDAY AFTN. BEST MOISTURE TRANSPORT WILL DEVELOP OVER CENTRAL
MN SUNDAY EVENING. COULD BE SOME ISOLATED TRAINING WITH THUNDERSTORMS
AND LOCALLY HEAVE ONE TO TWO INCH RAINFALL AMOUNTS MAINLY NORTH OF
A LINE...FROM LITTLE FALLS TO MSP TO RED WING.
BEST CHANCE FOR WIDESPREAD CONVECTION WILL OCCUR THURSDAY AND FRIDAY
AS 998MB SURFACE CYCLONE BECOMES VISIBLE OVER EASTERN SODAK...ALONG
WITH MORE PRONOUNCED WARM FRONTAL BOUNDARY OCCURRING OVER SOUTHERN
/CENTRAL MN AND WEST CENTRAL WI. IF TRANSPORT VECTORS ARE CORRECT
LOOKS LIKE ANOTHER HEAVY RAIN EVENT SHAPING UP WITH WIDESPREAD
ONE TO TWO INCH AMOUNTS NOT OUT OF THE QUESTION.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT
WEDNESDAY FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-
CHISAGO-DAKOTA-DOUGLAS-FARIBAULT-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WASECA-
WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.
EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR FREEBORN-GOODHUE-STEELE.
WI...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT
WEDNESDAY FOR POLK-ST. CROIX.
EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
RUSK.
&&
RAH/AJZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 521 AM CDT SAT JUL 16 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 521 AM CDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS OVER THE EASTERN THIRD OF THE REGION WILL DECREASE TO ISOLATED ACTIVITY THIS AFTERNOON ACROSS EAST CENTRAL MINNESOTA...WITH A CHANCE FOR CONVECTIVE ACTIVITY ACROSS WEST CENTRAL WISCONSIN DURING THE AFTERNOON HOURS. ISOLATED RAINFALL AMOUNTS IN THE ONE INCH CATEGORY MAY OCCUR AS THESE STORMS PASS YOUR LOCATION. HOT AND HUMID CONDITIONS WILL BE SEEN ACROSS ALL OF CENTRAL AND SOUTHERN MINNESOTA...TO INCLUDE WEST CENTRAL WISCONSIN THIS AFTERNOON. HIGH TEMPERATURES WILL RISE INTO THE LOW TO MID 90S...AND HEAT INDICES'S WILL SOAR INTO THE 100 TO 105 DEGREE RANGE ACROSS MOST OF THIS AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL MINNESOTA...AND A PORTION OF WEST CENTRAL WISCONSIN SUNDAY NIGHT INTO WEDNESDAY. CHANCES INCREASE FOR SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY...AS A POTENT SURFACE LOW PRESSURE SYSTEM MARCHES INTO EASTERN SOUTH DAKOTA. HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA FOR THE REMAINDER OF THE WEEKEND...AND CONTINUE INTO WEDNESDAY...WITH HIGH TEMPERATURES IN THE 90S...AND HEAT INDEX VALUES ABOVE 100 DEGREES. THE HEAT INDEX VALUES SHOULD APPROACH OR SLIGHTLY EXCEED 105 DEGREES DURING THIS TIME FRAME. PLEASE SEE THE LATEST EXCESSIVE HEAT WATCH FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
715 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN LITTLE CANADA 45.02N 93.08W
07/16/2011 M5.44 INCH RAMSEY MN TRAINED SPOTTER
4 HOUR TOTAL.
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLASH FLOOD 1 SE CLAYTON 45.31N 92.16W
07/16/2011 BARRON WI TRAINED SPOTTER
PORTION OF COUNTY ROAD POLK/BARRON STREET ON THE BORDER
OF POLK AND BARRON COUNTY WASHED OUT.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD ST PAUL 44.95N 93.10W
07/16/2011 RAMSEY MN EMERGENCY MNGR
UP TO 4 FEET OF WATER OVER ROADWAYS AROUND RAMSEY COUNTY.
CARS ARE DRIVING INTO THE FLOODED ROADS AND STALLING.
RAMSEY COUNTY ADVISES TO PLEASE SLOW DOWN.
&&
CARLYONThe Minneapolis radar (KMPX), 127 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
3 flash flood, 1 heavy rain. Local standard time, as filed.
A measured report total of 4.50 inches in less than 4 hours.
The Wisconsin Highway Department had road repairs due to flash flooding around Turtle Lake and Almena. Some areas received between three and four inches during the morning.
County Road D along the Polk, and Barron county line was washed out due to excessive rainfall.
Several reports of excessive rainfall caused flooding in Bloomer, and a few roads that had significant flooding. In addition, water over-topped Highway SS at the intersection with Highway GG, and near the Highway SS intersection with 125th Street. A culvert washed out in the 13000 block of 155th Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313363, 313364, 324471, 313366.